Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Raleigh, NC

March 23, 20115 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 23, 2011, 6:51 PM EDT for 5 counties in North Carolina. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 6:51 PM EDT (22:51 UTC)
Expired
Mar 23, 2011, 7:30 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Durham County, NC, Guilford County, NC, Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:55 PM EDTTSTM WND DMG3 Sw Concord, NCPOWER LINES DOWN
Mar 23, 7:14 PM EDTTSTM WND DMG5 Ssw Bushy Fork, NC18 INCH DIAMETER TREE DOWN ACROSS THE ROAD NEAR THE CORNER OF HURDLE MILLS RD AND WHEELERS CHURCH RD.
Mar 23, 7:27 PM EDTTSTM WND DMG3 Ne Schley, NCTREE CAME DOWN ACROSS A ROAD AND BROUGHT POWER LINES WITH IT NEAR THE CORNER OF LITTLE RIVER CHURCH RD AND MARY HALL RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 6:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS52 KRAH 232251
SVRRAH
NCC001-063-081-135-145-232330-
/O.NEW.KRAH.SV.W.0012.110323T2251Z-110323T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
  PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
  OF BETHEL HILL TO 6 MILES NORTHWEST OF UNION RIDGE TO MONTICELLO...
  OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF TURBEVILLE TO
  CAMP SPRINGS TO 10 MILES SOUTH OF REIDSVILLE...MOVING SOUTHEAST AT
  35 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  UNION RIDGE...ROXBORO...
  PLEASANT GROVE...GLEN RAVEN...
  BURLINGTON...
  SURL...MEBANE...
  SWEPSONVILLE...SCHLEY...
  BAHAMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE 
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3655 7880 3610 7881 3606 7879 3596 7889
      3586 7911 3587 7925 3584 7925 3584 7954
      3589 7954 3590 7958 3621 7984 3625 7975
      3624 7916 3654 7915 3655 7913
TIME...MOT...LOC 2251Z 321DEG 30KT 3653 7893 3627 7941
          3617 7966

$$

MWS
3 follow-up statements
524 
WWUS52 KRAH 232305
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT WED MAR 23 2011

NCC001-063-081-135-145-232330-
/O.CON.KRAH.SV.W.0012.000000T0000Z-110323T2330Z/
DURHAM NC-ORANGE NC-ALAMANCE NC-GUILFORD NC-PERSON NC-
705 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR PERSON...EASTERN GUILFORD...ALAMANCE...ORANGE AND DURHAM
COUNTIES...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BETHEL HILL TO UNION RIDGE TO
MCLEANSVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
VIRGILINA TO JERICHO TO 9 MILES WEST OF BURLINGTON...MOVING SOUTHEAST
AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLEASANT GROVE...
GIBSONVILLE...GLEN RAVEN...BUSHY FORK...ELON COLLEGE...CARR...
BURLINGTON...HAW RIVER...ALAMANCE...SURL...GRAHAM...MEBANE...
SWEPSONVILLE...SCHLEY...ROUGEMONT...MORIAH...EFLAND...HILLSBOROUGH...
BAHAMA...SNOW CAMP...AND SAXAPAHAW.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3590 7958 3618 7981 3624 7968 3624 7916
      3647 7915 3655 7900 3655 7881 3610 7881
      3606 7879 3596 7889 3586 7911 3587 7925
      3584 7925 3584 7954 3589 7954
TIME...MOT...LOC 2302Z 321DEG 30KT 3646 7886 3620 7934
          3610 7959

$$

MWS
842 
WWUS52 KRAH 232324
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT WED MAR 23 2011

NCC001-063-081-135-145-232330-
/O.CON.KRAH.SV.W.0012.000000T0000Z-110323T2330Z/
DURHAM NC-ORANGE NC-ALAMANCE NC-GUILFORD NC-PERSON NC-
724 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN PERSON...SOUTHEASTERN GUILFORD...ALAMANCE...ORANGE AND
DURHAM COUNTIES...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SURL TO SCHLEY TO ALAMANCE...OR ALONG A
LINE EXTENDING FROM 11 MILES SOUTHEAST OF ROXBORO TO 7 MILES NORTH OF
HILLSBOROUGH TO 6 MILES SOUTHWEST OF BURLINGTON...MOVING SOUTHEAST AT
35 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... 
EFLAND...HILLSBOROUGH...TEER...SUTPHIN...SNOW CAMP...SAXAPAHAW...AND 
GORMAN.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3590 7958 3613 7977 3615 7955 3624 7916
      3630 7916 3645 7881 3610 7881 3606 7879
      3596 7889 3586 7911 3587 7925 3584 7925
      3584 7954 3589 7954
TIME...MOT...LOC 2324Z 321DEG 30KT 3628 7879 3613 7903
          3598 7947

$$

MWS
192 
WWUS52 KRAH 232332
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT WED MAR 23 2011

NCC001-063-081-135-145-232343-
/O.EXP.KRAH.SV.W.0012.000000T0000Z-110323T2330Z/
DURHAM NC-ORANGE NC-ALAMANCE NC-GUILFORD NC-PERSON NC-
732 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON...SOUTHEASTERN
GUILFORD...ALAMANCE...ORANGE AND DURHAM COUNTIES EXPIRES AT 730 PM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3590 7958 3613 7977 3615 7955 3624 7916
      3630 7916 3645 7881 3610 7881 3606 7879
      3596 7889 3586 7911 3587 7925 3584 7925
      3584 7954 3589 7954
TIME...MOT...LOC 2324Z 321DEG 30KT 3628 7879 3613 7903
          3598 7947

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:10 PM EDT, 41 minutes earlier.

Area forecast discussion, Mar 23, 6:10 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT WED MAR 23 2011

.SYNOPSIS...
A WARM FRONT ACROSS NORTHEAST NORTH CAROLINA WILL CONTINUE TO LIFT
NORTHWARD INTO VIRGINIA LATE THIS AFTERNOON...ALLOWING SOUTHWEST
WINDS TO PUMP WARM AIR INTO THE AREA. A COLD FRONT WILL CROSS THE
REGION TONIGHT... WITH A SECONDARY COLD FRONT DROPPING THROUGH ON
THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 610 PM WEDNESDAY...

SEVERE THUNDERSTORM WATCH NUMBER 59 IS IN EFFECT UNTIL 100 AM
EDT...ROUGHLY ALONG AND NORTH OF US HIGHWAY 64.

THROUGH TONIGHT: THE SURFACE WARM FRONT HAD RETREATED TO JUST
NORTHEAST OF A LINE FROM KILM-KEWN-KOCW-KIXA-KAVC-KLYH...WHERE IT
THEN INTERSECTED THE ADVANCING COLD POOL ATTENDING THE LINE OF
SUPERCELLS CROSSING WEST- CENTRAL VA. ALREADY LONG AND STRAIGHT
HODOGRAPHS...AMIDST UNIDIRECTIONAL FLOW IN THE STORM-BEARING LAYER
WILL FAVOR SPLITTING SUPERCELLS...THE RIGHT MOVERS OF WHICH WILL
CURVE EAST SOUTHEASTWARD (~280-290 DEGREES AT 45 KTS). THIS FLOW AND
ASSOCIATED LARGE SCALE ASCENT IN THE JET EXIT REGION WILL ONLY
FURTHER STRENGTHEN WITH TIME THIS EVENING...AS A POTENT MID LEVEL
JET NEAR 100 KTS ACCELERATES FROM THE TN VALLEY EASTWARD
SOUTHEASTWARD ACROSS THE SOUTHERN APPALACHIANS...UNDERNEATH A
STEERING VORTEX EVOLVING OVER SOUTHEASTERN CANADA. THERE REMAINS
SOME QUESTION REGARDING THE DEGREE OF DESTABILIZATION OVER THE
PIEDMONT OF NC...WHERE SURFACE DEWPOINTS WERE WITHIN A FEW DEGREES
OF 45. HOWEVER...RECENT REGIONAL RADAR TRENDS SUGGEST NEW STORM
DEVELOPMENT IN A SIMILARLY DRY ENVIRONMENT FROM NEAR KMTV TO
KKMWK...AND STRONG MID LEVEL ROTATIONAL EFFECTS SUGGEST STORM
MAINTENANCE INTO THE NORTHERN NC PIEDMONT DURING THE NEXT FEW HOURS.
A MODIFIED EML/STEEP LAPSE RATES ALOFT AND SOON-TO-BE COOLING
TEMPERATURES WILL FAVOR LARGE HAIL...PARTICULARLY WHILE THE STORMS
REMAIN MORE DISCRETE DURING THE NEXT FEW HOURS. IN ADDITION...STEEP
LOW LEVEL LAPSE RATES AND LARGE DEWPOINT DEPRESSIONS ON THE ORDER OF
30-35 DEGREES WILL FAVOR AN ATTENDING THREAT OF
EVAPORATIONALLY-ENHANCED DAMAGING WINDS...AND  LIKELY UPSCALE GROWTH
INTO AN MCS AS THE STORMS OUTFLOWS CONGEAL LATER THIS EVENING...THEN
SURGE ACROSS THE REMAINDER OF CENTRAL NC THROUGH 06Z. PREVIOUSLY
FORECAST POST-CONVECTIVE LOWS 52 TO 60 ACCEPTED.

FOR THURSDAY... THE RISK OF SHOWERS AND ISOLATED STORMS SHOULD EXIT
BY MID MORNING THURSDAY AS THE VORTICITY MAXIMUM MOVES RAPIDLY
OFFSHORE... WITH MID LEVEL DRYING AND WARMING OVERSPREADING THE AREA
AND CANADIAN SOURCE SURFACE HIGH PRESSURE TRYING TO BUILD IN FROM
THE NORTHWEST. AS DRY AIR RUSHES IN WITH ADDITIONAL DRYING FROM
THE DOWNSLOPE FLOW... LOW RH VALUES ARE LIKELY (SEE FIRE WEATHER
SECTION BELOW). BREEZY CONDITIONS ARE LIKELY WITH GOOD MIXING
COMMENCING EARLY (BY MID MORNING)... AND GUSTS TO 30 MPH ARE
POSSIBLE... ESPECIALLY THROUGH THE MORNING UNTIL EARLY AFTERNOON.
HIGHS 63 TO 73 UNDER PARTLY CLOUDY SKIES... WITH THE COOLER
READINGS OVER THE FAR NORTHEAST (CONSIDERABLE CLOUDS THROUGH THE
MORNING) AND IN THE NORTHWEST (COLD AIR ADVECTION BEHIND A
SECONDARY FRONT WHICH PUSHES SOUTHEAST THROUGH THE AREA DURING THE
AFTERNOON). -GIH

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM...

HIGH PRESSURE OVER THE UPPER MIDWEST WILL RIDGE SOUTHWARD INTO THE
MISSISSIPPI DELTA THURSDAY EVENING... BRINGING A NORTH SURFACE FLOW
TO CENTRAL NORTH CAROLINA. A SUBSIDENCE INVERSION/ISOTHERMAL LAYER
IN THE MID LEVELS STRENGTHENS WITH TIME OVERNIGHT. SOME ADVECTION OF
MOISTURE FROM VIRGINIA IN NORTH FLOW... WITH MOST MODELS CONFINING
MOISTURE TO THE EAST HALF OF THE STATE. ADVECTION OR DEVELOPMENT OF
STRATUS WOULD IMPACT LOW TEMPERATURES... BUT FOR NOW EXPECT ENOUGH
DRYNESS AND ONLY WEAK WARM ADVECTION IN THE LAYER TO KEEP SKIES
PARTLY CLOUDY. CIRRUS AFTER MIDNIGHT MAY MINIMALLY HOLD TEMPERATURES
UP. OVERNIGHT LOW TEMPERATURES MID TO UPPER 30S... WITH COLDER
NORTHERN SPOTS POTENTIALLY TO FREEZING IF CLOUDS ARE MINIMAL.

WELL MIXED ATMOSPHERE FRIDAY WITH LESS DEEP AFTERNOON MIXED LAYER...
TO ABOUT 5000 FEET. LOWER THICKNESSES WILL BE OVER THE NORTHEAST
DURING THE AFTERNOON... AT AROUND 1330 METERS. SOME AFTERNOON
CUMULUS WITH SOME ALTOCUMULUS ADVECTING IN DURING THE AFTERNOON.
HIGH TEMPERATURES NEAR 57 NORTHEAST... AND 64 SOUTHWEST.

MOISTURE BELOW 15000 FEET ON THE INCREASE FRIDAY NIGHT AS SURFACE
WINDS SHIFT TO SOUTH TO SOUTHWEST. CLOUDS ON THE INCREASE AND LOW
LEVEL THICKNESS VALUES UP AT LEAST 20 METERS FROM FRIDAY MORNING.
LOW TEMPERATURES AROUND 40 NORTHEAST TO MID 40S SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 310 PM...

MID LEVEL WARM FRONT TO PUSH INTO NORTH CAROLINA FROM THE SOUTH
SATURDAY MORNING. THE 00Z ECMWF APPEARS TOO WEAK WITH 850 MILLIBAR
FLOW COMPARED TO THE LATEST MORNING MODELS. EXPECTING A CHANCE FOR
RAIN BEFORE NOON IN THE WEST... WITH LESSER CHANCES EAST. AS THE LOW
TO OUR WEST APPROACHES... WINDS INCREASE ALOFT AND ISENTROPIC LIFT
IN CENTRAL NORTH CAROLINA MAXIMIZES TOWARD VIRGINIA. LIKELY POPS
NORTH TO HIGH CHANCE SOUTH. HIGH TEMPERATURES MID 50S NORTH TO MID
60S SOUTH.

SURFACE LOW TO OUR WEST FORECAST TO REACH EASTERN TENNESSEE BEFORE
SUNRISE SUNDAY. SOME MODELS HINTING AT A DAMMING SCENARIO WITH A
DEVELOPING COASTAL LOW INJECTING COLD AIR INTO NORTH CAROLINA SUNDAY
AFTERNOON. THIS IS A DISTINCT POSSIBILITY WHICH COULD RESULT IN
FALLING OR AT LEAST STEADY AFTERNOON TEMPERATURES WITH THE LAST RAIN
THREAT EXITING AREAS EAST OF INTERSTATE 95 DURING THE EVENING.
SATURDAY NIGHT LOW TEMPERATURES LOW 40S NORTH TO LOWER 50S SOUTH.
SUNDAY HIGH TEMPERATURES LOW TO MID 50S NORTH... UPPER 50S SOUTH.

THIS MORNINGS MODELS FAVOR A BROAD WEAK SURFACE LOW COMPLEX MONDAY
MORNING IN THE GULF STATES UNDER MOSTLY WEST FLOW... AND THE STRONG
UPPER LEVEL CUT OFF NORTH TEXAS LOW OF THE 00Z ECMWF IS REJECTED AT
THIS TIME. ONCE AGAIN A DAMMING AIR MASS IS POSSIBLE WITH A
DEVELOPING COASTAL LOW MONDAY NIGHT FUNNELING COOLER AIR FROM
VIRGINIA INTO NORTH CAROLINA. A CHANCE FOR RAIN BY MONDAY AFTERNOON
IS REASONABLE... CONTINUING INTO EARLY MONDAY NIGHT. MONDAY HIGH
TEMPERATURES 55 TO 60. MONDAY NIGHT LOW TEMPERATURES MID 30S NORTH
TO MID 40S SOUTH.

WILL FORECAST NO MORE THAN SLIGHT CHANCES FOR RAIN FOR LATE MONDAY
NIGHT INTO TUESDAY... BUT WITH LOW CONFIDENCE. EXPECTING STRONGER
UPPER LEVEL LOW TO OUR SOUTH TO SUPPRESS MORE IF NOT ALL
PRECIPITATION TO OUR SOUTH WITH ANY BROAD SURFACE LOW BEING WEAK.
REGARDLESS... ANY PRECIPITATION IN CENTRAL NORTH CAROLINA LOOKS
QUITE MEAGER DURING THIS TIME PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 125 PM WEDNESDAY...

THE BACK DOOR COLD FRONT THAT DROPPED PAST THE NORTH
CAROLINA/VIRGINIA BORDER LATE TUESDAY WILL CONTINUE TO SHIFT
NORTHWARD INTO VIRGINIA AND DISSIPATE AS IT GETS OVERTAKEN BY A
DEEP LAYER OF STRONG WIND FLOW FROM THE SOUTHWEST AND WEST
SOUTHWEST. SURFACE WINDS ARE EXPECTED TO BECOME UNIFORM FROM THE
SOUTHWEST... SUSTAINED 10 TO 15 KNOTS GUSTING TO 20 TO 25 KNOTS
THROUGH MID EVENING. AHEAD OF A COLD FRONT APPROACHING FROM THE
WEST TONIGHT... SCATTERED SHOWERS AND STORMS WILL DEVELOP TO OUR
NORTHWEST AND MOVE QUICKLY EASTWARD... MOVING THROUGH INT/GSO 22Z
TO 03Z... THROUGH RDU 00Z TO 05Z... AND TO RWI/FAY 03Z TO 08Z.
THESE MAINLY MVFR STORMS WILL BE FAST MOVING AND MAY CONTAIN HAIL
AND STRONG WIND GUSTS OVER 45 KNOTS. STORM CHANCES WILL TAPER OFF
TONIGHT AFTER 08Z AS THE COLD FRONT SWEEPS EASTWARD THROUGH THE
AREA TOWARD DAYBREAK... ALTHOUGH A PASSING UPPER LEVEL DISTURBANCE
MAY BRING A PERIOD OF MVFR CEILINGS AND A FEW SHOWERS TO RDU/RWI
FROM 08Z TO 13Z. BREEZY VFR CONDITIONS WILL RETURN FRIDAY WITH
SURFACE WINDS FROM THE NORTHWEST AT 14 TO 18 KNOTS GUSTING TO NEAR
25 TO 28 KNOTS... MAINLY IN THE MORNING THROUGH EARLY AFTERNOON
BEFORE SLOWLY DISSIPATING.

LOOKING BEYOND 18Z THURSDAY... VFR CONDITIONS WILL DOMINATE FRIDAY
AFTERNOON AND NIGHT WITH THE BLUSTERY NORTHWEST WINDS SLOWLY
DISSIPATING DURING THE AFTERNOON. THE COLD FRONT WILL HEAD BACK
NORTH INTO NORTH CAROLINA AS A WARM FRONT EARLY SATURDAY THEN
STALL ACROSS SOUTHERN NORTH CAROLINA THROUGH THE WEEKEND...
LEADING TO PERIODS OF MVFR TO IFR CONDITIONS AND POSSIBLE LOW
LEVEL WIND SHEAR SATURDAY THROUGH MONDAY. -GIH

&&

.FIRE WEATHER...
AS OF 230 PM WEDNESDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH. AHEAD OF THE INCOMING COLD
FRONT... VERY WARM TEMPERATURES IN THE LOWER TO MID 80S COMBINED
WITH BLUSTERY SOUTHWEST WINDS SUSTAINED AT 10 TO 20 MPH AND
GUSTING TO 20 TO 30 MPH... LOW RELATIVE HUMIDITY VALUES OF 25 TO
35 PERCENT... AND DRY FUELS (BOTH FINE AND 10 HOUR) WILL PRODUCE
HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.

AFTER COORDINATION WITH THE FOREST SERVICE.. WE WILL HIGHLIGHT AN
INCREASED FIRE DANGER FOR THURSDAY. WINDS FROM THE NORTHWEST WILL BE
SUSTAINED AROUND 15 MPH WITH GUSTS UP TO 25 TO 30 MPH... PRIMARILY
DURING THE MORNING THROUGH EARLY AFTERNOON. DRY AIR ADVECTING IN
FROM THE NORTHWEST COMBINED WITH ADDITIONAL DOWNSLOPE DRYING WILL
BRING RELATIVE HUMIDITY DOWN TO THE 24 TO 32 PERCENT RANGE.
THESE CONDITIONS ALONG WITH DRY FUELS AND THE LACK OF WIDESPREAD
SOAKING PRECIPITATION AMOUNTS THROUGH TONIGHT WILL POSE A THREAT
FOR ADVERSE FIRE BEHAVIOR. -GIH

&&

.CLIMATE...
RECORD HIGHS FOR RDU AND GSO FOR MARCH 23...

RDU...83 IN 2007
GSO...81 IN 2007

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...
NEAR TERM...MWS/GIH
SHORT TERM...
LONG TERM...
AVIATION...BLAES
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Mar 23, 6:10 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT WED MAR 23 2011

NCZ042-073>078-083>086-088-089-242215-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
610 PM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  RED FLAG WARNING.

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT LATE THIS AFTERNOON INTO TONIGHT...WITH A PRIMARY THREAT OF
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-242215-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
610 PM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 59 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT LATE THIS AFTERNOON INTO TONIGHT...WITH A PRIMARY THREAT OF
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, Mar 23, 2:36 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT WED MAR 23 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
236 PM EDT WED MAR 23 2011

...INCREASED FIRE DANGER FOR THURSDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA EARLY
THURSDAY. BEHIND THIS FRONT... SUSTAINED WINDS FROM THE NORTHWEST
AT 15 TO 20 MPH WILL GUST UP TO 25 TO 30 MPH. AS DRY AIR MOVES
IN... RELATIVE HUMIDITY VALUES WILL DROP TO 24 TO 30 PERCENT
ACROSS THE AREA IN THE AFTERNOON. THESE BLUSTERY WINDS AND DRY
AIR COMBINED WITH DRY FUELS AND TREE LITTER WILL RESULT IN AN
INCREASED FIRE DANGER ON THURSDAY.

RESIDENTS ARE ENCOURAGED TO POSTPONE ANY BURNING THROUGH
THURSDAY... AND TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.
MANY DESTRUCTIVE WILDFIRES ARE STARTED EACH YEAR DUE TO
IMPROPERLY DISCARDED SMOKING MATERIALS.

A RED FLAG WARNING FOR THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH
REMAINS IN EFFECT TODAY UNTIL 8 PM THIS EVENING.

GIH
Special weather statement, Mar 23, 5:59 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT WED MAR 23 2011

NCZ007-021>024-038-039-232300-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-ORANGE-PERSON-RANDOLPH-
559 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...FORSYTH...
GUILFORD...ALAMANCE...ORANGE...DAVIDSON AND RANDOLPH COUNTIES THROUGH
700 PM EDT...

AT 552 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 55 MPH. THESE STORMS WILL BE
MOVING INTO THE TRIAD AND NORTHERN PIEDMONT OF NORTH CAROLINA WITHIN
THE NEXT 30 MINUTES. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL
AND STRONG WINDS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RURAL
HALL...WINSTON-SALEM...ASHEBORO...GREENSBORO...BURLINGTON...AND
ROXBORO.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3655 7880 3623 7881 3623 7895 3605 7898
      3584 7945 3584 7954 3579 7955 3551 8013
      3571 8033 3574 8046 3583 8049 3584 8040
      3590 8037 3596 8038 3607 8052 3612 8045
      3626 8045 3624 7916 3655 7914
TIME...MOT...LOC 2152Z 293DEG 50KT 3668 7925 3615 8118

KMC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:04 AM EDTRed Flag WarningRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more16 hr
Mar 23, 5:59 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Orange, Person and 1 more61 min
Mar 23, 7:08 PM EDTSpecial Weather StatementRAHForsyth, Guilford52 min
Mar 23, 7:19 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren56 min
Mar 23, 7:31 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Orange, Vance, Wake59 min
Mar 23, 7:54 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.